Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 33, NWS Paducah, KY

April 18, 2024Jackson County, Union County, Illinois; Perry County, Missouri

NWS Paducah, KY issued this tornado warning at Apr 18, 2024, 9:33 PM CDT for Jackson County, Union County, Illinois; Perry County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2024, 9:33 PM CDT (02:33 UTC)
Expired
Apr 18, 2024, 10:00 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Jackson County, IL, Union County, IL, Perry County, MO

The radar

The Paducah radar (KPAH), 90 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 6:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.6 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 468 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
468 m²/s²
0-3 km storm-relative helicity
850 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WFUS53 KPAH 190233
TORPAH
ILC077-181-MOC157-190300-
/O.NEW.KPAH.TO.W.0033.240419T0233Z-240419T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
933 PM CDT Thu Apr 18 2024

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Northwestern Union County in southern Illinois...
  Southern Jackson County in southern Illinois...
  Southeastern Perry County in southeastern Missouri...

* Until 1000 PM CDT.

* At 933 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Altenburg, or 14 miles north of Trail Of Tears
  State Park, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Grand Tower around 940 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Frohna, Gorham, and Alto Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3771 8926 3754 8928 3759 8960 3760 8961
      3759 8962 3760 8964 3760 8966 3775 8964
TIME...MOT...LOC 0233Z 278DEG 21KT 3766 8957 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JGG
2 follow-up statements
270 
WWUS53 KPAH 190245 RRA
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
945 PM CDT Thu Apr 18 2024

ILC077-181-MOC157-190300-
/O.CON.KPAH.TO.W.0033.000000T0000Z-240419T0300Z/
Union IL-Jackson IL-Perry MO-
945 PM CDT Thu Apr 18 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH
CENTRAL UNION...SOUTHEASTERN JACKSON AND EASTERN PERRY COUNTIES...

At 945 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Grand Tower, or 10 miles north of Trail Of Tears
State Park, moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Cedar Lake Area around 955 PM CDT.

Other locations impacted by this tornadic thunderstorm include Alto
Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3771 8926 3754 8928 3759 8953 3763 8956
      3766 8956 3769 8951
TIME...MOT...LOC 0245Z 284DEG 21KT 3761 8949 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JGG
391 
WWUS53 KPAH 190253
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
953 PM CDT Thu Apr 18 2024

ILC077-181-MOC157-190303-
/O.EXP.KPAH.TO.W.0033.000000T0000Z-240419T0300Z/
Union IL-Jackson IL-Perry MO-
953 PM CDT Thu Apr 18 2024

...THE TORNADO WARNING FOR NORTH CENTRAL UNION...SOUTHEASTERN JACKSON
AND EASTERN PERRY COUNTIES WILL EXPIRE AT 1000 PM CDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southern Illinois...and southeastern Missouri.

&&

LAT...LON 3771 8926 3754 8928 3759 8953 3763 8956
      3766 8956 3769 8951
TIME...MOT...LOC 0253Z 278DEG 21KT 3761 8947 

$$

JGG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 18, 6:44 PM CDT, 2 hours 49 minutes earlier. Its key messages:

  • Thunderstorms expected to develop this afternoon/evening. Widespread damaging winds (30%) will be the prominent hazard with the main line, while large hail (15%) and isolated tornadoes (5%) may also occur.
  • Much cooler Friday through the weekend, as highs/lows in the 80s/60s transition to 60s/40s. Some upper 30s are possible both weekend nights, and if skies clear/winds diminish, some frost potential exists then...with the better chance of that occurring being Sunday night.
Area forecast discussion, Apr 18, 6:44 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
644 PM CDT Thu Apr 18 2024

.KEY MESSAGES...

- Thunderstorms expected to develop this afternoon/evening.
  Widespread damaging winds (30%) will be the prominent hazard
  with the main line, while large hail (15%) and isolated
  tornadoes (5%) may also occur.

- Much cooler Friday through the weekend, as highs/lows in the
  80s/60s transition to 60s/40s. Some upper 30s are possible
  both weekend nights, and if skies clear/winds diminish, some
  frost potential exists then...with the better chance of that
  occurring being Sunday night.

&&

.DISCUSSION...
Issued at 106 PM CDT Thu Apr 18 2024

We are closely tracking a warm front's lift across the area, in
advance of a developing and approaching broader/stronger storm
system that will produce an all hazards potential severe weather
event later this afternoon/evening. Soupy upper 60s surface dew
points are in our south already, with lower 70s just about to
enter. As the warm sector lifts this pm, the increasing moist
tongue with temps rising into the 80s will help instability
balloon, with 2000-3000 J/KG Available Potential Energy for
Convection at most unstable in the layer.

CAMs all model active convection. Some (FV3/ARW) are a little
faster and more robust, while others (NAM) are on the opposite
end of that, but all agree on the main line approaching late
today and blasting thru the area this evening. The FV3/ARW
support an aggressive bowing of the northern structure of the
line, which is a slight evolution from previous runs. The HRRR
and NSSL also bow, but are more solidly split with warm sector
convection out ahead, and then main line convection with the
cold front's approach. We still like a basic 18-21z warm sector
threat, followed by the main threat timing of the potential
bowing line from 21-03z.

After fropa, storm threat will diminish though some lingering
pop may survive thru the overnight. Low clouds may linger
til/shortly after daybreak, after which we'll see that
cooler/drier air work its way in/across the FA. We are still
forecasting a transition from our 80s/60s highs/lows to 60s/40s
with this airmass change, that will last thru the weekend. Some
upper 30s are possible both weekend nights, with perhaps Sunday
night the better chance for frost with clearing skies/diminished
winds.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 644 PM CDT Thu Apr 18 2024

Scattered SHRA/TSRA could effect eastern portions of the region
early this evening, before a long line of strong to severe
storms sweeps quickly eastward across the entire region
beginning around 01Z and likely leaving the area by 06Z. Very
strong winds are likely with the main line of storms. MVFR
ceilings will arrive with the line and a period of IFR ceilings
may eventually develop overnight into the early morning hours.
Ceilings will lift to VFR by midday. South winds will shift to
the northwest behind the line of storms and gusts 20-25kts will
be possible through the remainder of the forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...
AVIATION...DRS
Hazardous weather outlook, Apr 18, 1:35 PM CDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
135 PM CDT Thu Apr 18 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
135 PM CDT Thu Apr 18 2024 /235 PM EDT Thu Apr 18 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

The threat of storms will increase to a peak this evening, with
all severe hazards in play. The greatest risk is for damaging
winds, with large hail and tornadoes also posing potential risks.
Frequent deadly lightning and locally heavy rains capable of
sporadic flooding are also potential hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Lows in the upper 30s are possible this weekend, with Sunday night
perhaps the best chance for frost to develop as skies clear and
winds diminish then. These cooler temperatures and thus the
chance of frost appears greatest along and north of the Ohio
River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for our ongoing active severe
weather watch.

In the hours before

Local storm report, Apr 18, 9:01 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
901 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     Tstm Wnd Dmg     5 E Sesser              38.08N 88.96W
04/18/2024                   Franklin           IL   Public

            Tree down on Highway 37 at Gun Creek.

&&

DWS
Local storm report, Apr 18, 9:12 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
912 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Tstm Wnd Gst     Carmi                   38.09N 88.17W
04/18/2024  M45 MPH          White              IL   AWOS

&&

bm
Local storm report, Apr 18, 9:22 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
922 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     Tstm Wnd Dmg     Princeton               38.36N 87.57W
04/18/2024                   Gibson             IN   Public

            power outages reported.

&&

bm
Local storm report, Apr 18, 9:26 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
926 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Funnel Cloud     1 N Brownwood           37.10N 89.96W
04/18/2024                   Stoddard           MO   Emergency Mngr

            Several funnel clouds reported west of
            Advance.

&&

DWS
Local storm report, Apr 18, 9:30 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
930 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     Tstm Wnd Gst     3 NE Melody Hill        38.06N 87.48W
04/18/2024  M56 MPH          Vanderburgh        IN   Mesonet

            Mesonet station IN016 1.2 NE Melody Hill
            (INDOT).

&&

DWS
Local storm report, Apr 18, 9:31 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
931 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Tstm Wnd Gst     2 N Melody Hill         38.05N 87.52W
04/18/2024  M49 MPH          Vanderburgh        IN   ASOS

            ASOS station KEVV Evansville IN.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:22 PM CDTSevere Thunderstorm Warning Destructive damage threatPAHJefferson23 min
Apr 18, 7:28 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHFranklin, Hamilton, Jackson, Jefferson, Perry, Wayne77 min
Apr 18, 8:07 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHEdwards, Wabash, White53 min
Apr 18, 8:18 PM CDTSevere Thunderstorm WarningPAHGallatin, Hamilton, Saline, White57 min
Apr 18, 8:53 PM CDTSevere Thunderstorm WarningPAHWabash, White52 min
Apr 18, 9:48 PM CDTSpecial Weather StatementPAHGallatin57 min
Apr 18, 9:52 PM CDTSevere Thunderstorm WarningPAHJackson, Union, Williamson23 min
Apr 18, 8:07 PM CDTSevere Thunderstorm WarningPAHBollinger53 min
Apr 18, 8:14 PM CDTSevere Thunderstorm WarningPAHWayne46 min
Apr 18, 8:30 PM CDTTornado WarningPAHBollinger, Wayne60 min
Apr 18, 9:13 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Stoddard47 min
Apr 18, 9:32 PM CDTTornado WarningPAHScott, Stoddard43 min
Apr 18, 10:13 PM CDTSpecial Weather StatementPAHScott47 min
Apr 18, 11:01 PM CDTSpecial Weather StatementPAHMississippi, New Madrid59 min

Nearby

Tornado Warnings in Illinois, 2024Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.